MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL
Model Number G51795
Medical Device Problem Codes Crack (1135); Fluid/Blood Leak (1250)
Health Effect - Clinical Code Aspiration/Inhalation (1725)
Date of Event 03/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: boston scientific alliance ii inflation system.Investigation evaluation: our laboratory evaluation of the product said to be involved determined that the device had a crack and a kink in the catheter.A functional test could not be performed due to the condition of the returned device.The balloon did not appear to have been inflated.During a visual examination, a crack was observed approximately 117.2 cm from the distal end.A kink was also observed approximately 115 cm from the distal end.The pre-loaded wire guide was included in the return.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the general handling and actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.Damage to the catheter can occur if the device experiences excessive pressure during general handling.Prior to distribution, all hercules 3 stage wireguided balloons esophageal-pyloric-colonic are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.Corrective action is currently being assessed and a follow up report will be sent.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an esophagogastroduodenoscopy (egd), the physician selected a cook hercules 3 stage wireguided balloon esophageal-pyloric-colonic.They took the balloon to dilate and it would not blow up.Water was seen in the esophagus and the patient aspirated.They aborted the procedure and bagged [manual ventilation] the patient, because the patient desaturated [blood oxygen level dropped].They performed x-rays and the patient was admitted [to the hospital].The x-rays confirmed aspiration.Additional information was received on 21-mar-2019: the oxygen saturation of the patient is unknown, but it was low enough for the anesthesia provider to use bag support during the procedure.A section of the device did not remain inside the patient's body.The patient required manual ventilation, x-ray, and hospital admission due to this occurrence.According to the initial reporter, the patient aspirated due to this occurrence.
 
Additional Manufacturer Narrative
Concomitant medical products: boston scientific alliance ii inflation system.Investigation evaluation: our laboratory evaluation of the product said to be involved determined that the device had a crack and a kink in the catheter.A functional test could not be performed due to the condition of the returned device.The balloon did not appear to have been inflated.During a visual examination, a crack was observed approximately 117.2 cm from the distal end.A kink was also observed approximately 115 cm from the distal end.The pre-loaded wire guide was included in the return.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a corrective action has been initiated to reduce occurrences of catheter cracking, splitting or breaking for hbd-w devices.The product said to be involved is included in the scope of the corrective actions.Prior to distribution, all hercules 3 stage wireguided balloons esophageal-pyloric-colonic are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a corrective action has been initiated in an effort to reduce occurrences of this nature.This product was manufactured prior to implementation of this corrective action.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description

Brand Name
HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8488542
Report Number1037905-2019-00171
Device Sequence Number11233747
Product Code KNQ
UDI-Device Identifier00827002517950
UDI-Public(01)00827002517950(17)200712(10)W3891585
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/12/2020
Device Model NumberG51795
Device Catalogue NumberHBD-W-10-11-12
Device Lot NumberW3891585
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2019
Initial Date Received by Manufacturer 03/12/2019
Supplement Date Received by Manufacturer04/05/2019
Initial Report FDA Received Date04/05/2019
Supplement Report FDA Received Date04/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS 190 ENDOSCOPE; OLYMPUS 190 ENDOSCOPE
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age25 YR
Patient Weight49